Posted on January 11, 2013 at 12:13 AM
SAN ANTONIO -- During flu season, there are all kinds of remedies to treat symptoms, but health officials are urging patients not to accidentally harm their bodies in the process.
Acetaminophen is a very common pain reliever. If you have the flu, it can help reduce a fever or soothe a headache, sore throat and body aches.
The problem is that many over-the-counter drugs used for flu symptoms already have acetaminophen.
Some people double up and use those drugs on top of pain killers like Tylenol.
Jeff Carson of the Oakdell Pharmacy says it’s a common problem that people overlook: Too much acetaminophen can cause liver damage.
“There’s this perception that people can go in and buy this stuff without a prescription -- without talking to anybody. You can buy it at a gas station and you think, ‘Oh, it’s going to be safe,'" Carson said. "But it’s only safe when you use it in the way directed on the box."
Doctors recommend that people don’t exceed 4,000 mg of acetaminophen in one day. That does not include children or people with a liver condition.
Carson said it’s always best to consult with your doctor or pharmacist if unsure.